Alert archive / New Jersey / Freezing Fog Advisories in 2021
Freezing Fog Advisory 1, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this freezing fog advisory at Jan 14, 2021, 1:11 AM EST for 8 counties in New Jersey; Kent County, Sussex County, Delaware; Caroline County, Queen Anne's County, Talbot County, Maryland. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2021, 1:11 AM EST (06:11 UTC)
- Expired
- Jan 14, 2021, 8:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Ocean County, NJ, Salem County, NJ
The radar
The Dover AFB radar (KDOX), 58 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS71 KPHI 140611 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 111 AM EST Thu Jan 14 2021 DEZ002-003-MDZ015-019-020-141100- /O.NEW.KPHI.ZF.Y.0001.210114T0611Z-210114T1100Z/ Kent-Inland Sussex-Queen Annes-Talbot-Caroline- Including the cities of Dover, Georgetown, Centreville, Easton, and Denton 111 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * WHAT...Visibility of a quarter mile or less in freezing fog. * WHERE...Queen Anne's, Talbot, and Caroline Counties in Maryland, and inland portions of Kent and Sussex Counties in Delaware. * WHEN...Until 6 AM EST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility and potential slick spots on untreated surface (especially bridges and overpasses). PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be alert for frost on bridge decks causing slippery roads. && $$ NJZ021>023-141300- /O.NEW.KPHI.ZF.Y.0001.210114T0611Z-210114T1300Z/ Cumberland-Atlantic-Cape May- Including the cities of Millville, Hammonton, and Cape May Court House 111 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Visibility of a quarter mile or less in freezing fog. * WHERE...Cumberland, Atlantic, and Cape May Counties in New Jersey. * WHEN...Until 8 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility and potential slick spots on untreated surface (especially bridges and overpasses). PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be alert for frost on bridge decks causing slippery roads. && $$ CMS
3 follow-up statements
514 WWUS71 KPHI 140916 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 416 AM EST Thu Jan 14 2021 NJZ020-027-141300- /O.EXA.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/ Ocean-Southeastern Burlington- Including the cities of Jackson and Wharton State Forest 416 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Visibility one quarter mile or less in freezing fog. * WHERE...Ocean and southeastern Burlington Counties in New Jersey. * WHEN...Until 8 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility and potential slick spots on untreated surface (especially bridges and overpasses). PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be alert for frost on bridge decks causing slippery roads. && $$ DEZ002-003-MDZ015-019-020-141100- /O.CON.KPHI.ZF.Y.0001.000000T0000Z-210114T1100Z/ Kent-Inland Sussex-Queen Annes-Talbot-Caroline- Including the cities of Dover, Georgetown, Centreville, Easton, and Denton 416 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * WHAT...Visibility a half mile or less in freezing fog. * WHERE...Queen Anne's, Talbot, and Caroline Counties in Maryland, and inland portions of Kent and Sussex Counties in Delaware. * WHEN...Until 6 AM EST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility and potential slick spots on untreated surface (especially bridges and overpasses). PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be alert for frost on bridge decks causing slippery roads. && $$ NJZ021>023-141300- /O.CON.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/ Cumberland-Atlantic-Cape May- Including the cities of Millville, Hammonton, and Cape May Court House 416 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Visibility a quarter mile or less in freezing fog. * WHERE...Cumberland, Atlantic, and Cape May Counties in New Jersey. * WHEN...Until 8 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility and potential slick spots on untreated surface (especially bridges and overpasses). PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be alert for frost on bridge decks causing slippery roads. && $$ CMS
228 WWUS71 KPHI 141018 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 518 AM EST Thu Jan 14 2021 DEZ002-003-MDZ015-019-020-141130- /O.CAN.KPHI.ZF.Y.0001.000000T0000Z-210114T1100Z/ Kent-Inland Sussex-Queen Annes-Talbot-Caroline- Including the cities of Dover, Georgetown, Centreville, Easton, and Denton 518 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY IS CANCELLED... Dense fog has diminished across Delmarva. Although patchy fog may continue for the next few hours, widespread impacts no longer are expected. Therefore, the freezing fog advisory has been cancelled. $$ NJZ016>019-141300- /O.EXA.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/ Salem-Gloucester-Camden-Northwestern Burlington- Including the cities of Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, and Mount Holly 518 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Visibility a quarter mile or less in freezing fog. * WHERE...Salem, Gloucester, Camden and northwestern Burlington Counties in New Jersey. * WHEN...Until 8 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility and potential slick spots on untreated surface (especially bridges and overpasses). PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be alert for frost on bridge decks causing slippery roads. && $$ NJZ020>023-027-141300- /O.CON.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/ Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington- Including the cities of Jackson, Millville, Hammonton, Cape May Court House, and Wharton State Forest 518 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Visibility a quarter mile or less in freezing fog. * WHERE...Southeastern Burlington, Atlantic, Cape May, Ocean and Cumberland Counties in New Jersey. * WHEN...Until 8 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility and potential slick spots on untreated surface (especially bridges and overpasses). PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be alert for frost on bridge decks causing slippery roads. && $$ CMS
623 WWUS71 KPHI 141252 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 752 AM EST Thu Jan 14 2021 NJZ016>023-027-141400- /O.EXP.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/ Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland- Atlantic-Cape May-Southeastern Burlington- Including the cities of Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, and Wharton State Forest 752 AM EST Thu Jan 14 2021 ...FREEZING FOG ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING... Temperatures continue to warm up and fog continues to dissipate. Therefore, the Freezing Fog Advisory will expire at 8 am this morning. $$ MPS
What forecasters said that day
The local office's own words before this freezing fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freezing fog advisory went out at Jan 14, 12:46 AM EST, 25 minutes earlier.
Area forecast discussion, Jan 14, 12:46 AM EST, 25 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1246 AM EST Thu Jan 14 2021 .SYNOPSIS... High pressure remains over the area before moving offshore on Friday. A cold front passes through the region Friday night, followed by another cold front Saturday night. Weak low pressure passes through early next week, followed by high pressure for the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... Objective 00z analysis at 250 mb indicates a strong subtropical jet with an embedded speed max in the northern Gulf and vicinity, with weak shortwave troughs to the north (in the Midwest and Northeast) downstream of a much stronger vort max entering the northern Rockies/Plains. A locally tight 850-mb temperature gradient exists in southern New England northwestward into far southern Ontario, allowing for some warm advection in much of the Northeast via general west-southwest flow. As one of the midlevel perturbations moves through the region this morning, there will likely be a period of sufficient lift for some rain/snow showers to the north/northwest of our CWA, but would not be surprised to see a few of these spill into the southern Poconos and vicinity. Have maintained some mention of sprinkles/flurries in these areas for now. Main effect for our area, though, will be increased midlevel cloud cover, at least through the morning. After the perturbation's exit to our east this afternoon, some improvement to sky cover is expected. Model guidance suggests temperatures slightly warmer than yesterday, which seems reasonable but will be contingent on increased insolation during the afternoon. There should be little aid from surface winds and resultant mixing, as the surface pressure pattern is diffuse in vicinity of the passing trough. For now, used a blend of statistical guidance for highs today, with highs generally in the mid 40s to lower 50s. Meanwhile, with the subtle influence of warm/moist advection downstream of the perturbation, patchy fog has developed in portions of southern New Jersey and Delmarva early this morning. Temperatures are near freezing, so some patchy freezing fog seems possible through the mid-morning hours. Have issued a special weather statement for portions of Delmarva, but models are also hinting at this potential in the Atlantic City and Vineland areas by daybreak. Indeed, surface observations indicate fog and low stratus have developed at KACY, KMIV, and KWWD. Have expanded and broadened the mention of fog through areas generally south of the I-76/Atlantic City Expressway corridors through mid-morning, given the stagnant environment to the south of the thicker cloud cover in the northern CWA. The fog may dissipate rather slowly given the light winds and low sun angle, as well. Will monitor observations closely, with the potential need for expansion of the SPS farther north into southern New Jersey. For tonight...the region will be in vicinity of a surface sea- level pressure col (or saddle point), which means winds will remain quite light. However, an approaching high-amplitude upper-level trough/low will gradually result in increasing warm/moist advection during the overnight hours. The likely result is a crash in temperatures during the evening hours followed by a steadying and potentially even an increase in temperatures after midnight. Cannot rule out some patchy fog, especially before increased cloud cover occurs, but not sold on this potential for forecast mention yet. Guidance is warmer for tonight's lows versus this morning's, but I went on the lower side of guidance since I think temperatures will easily drop during the evening hours. Forecast lows are in the mid 20s to lower 30s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... High pressure drifts out to sea Thursday night and Friday. Meanwhile, a deep closed H5 low with strong shortwave energy rotating around it digs into the Great Lakes and Midwest and slowly approaches Friday and Friday night. Surface low pressure develops over the Great Lakes and moves to the north and east, dragging a cold front through the region Friday night. For the majority of the region, precip will fall as rain, and a period of moderate rain is likely for northern and eastern New Jersey Friday evening. But not expecting much more than a half inch or so of QPF throughout. In the southern Poconos, surface temps may be cold enough to support at least a period of snow, with possible minor accumulations. Most of the precip ends Saturday morning, but with strong shortwave energy passing through the region, followed by a secondary cold front Saturday night, will keep slight chance to low chance PoPs in the forecast Saturday afternoon and Saturday evening. Again, precip should be mostly rain, except for the far northern areas, and precip may wind down as a brief period of rain and snow as CAA commences. Temps will be running as much as 10 degrees above normal during this time, with temps beginning to cool off on Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Mid-level ridging builds into the area for Sunday with mainly dry conditions and temperatures returning closer to normal levels. Another mid-level trough approaches for Monday, but with limited surface moisture, not expecting much more than slight chance PoPs for northern and western areas at this time. Mostly dry conditions anticipated for the midweek period, but some weak clippers may bring some light precip to the northern and western zones. Temps will mostly be around normal during this time. && .AVIATION /05Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of tonight...There is some potential for periods of sub-VFR CIGs/VSBYs, especially at MIV/ACY. However, predominant VFR is expected with nearly calm winds. Moderate confidence. Thursday...Mainly VFR with CIGs generally between 8000 and 15,000 feet during the morning and early afternoon. However, there may be some residual fog/low stratus early in the morning, especially at MIV/ACY. Winds light and variable. Moderate confidence. Thursday night...Mainly VFR, though cannot rule out some patchy fog. Mid/High clouds expected to increase after midnight, which may preclude more widespread fog formation. Winds light and variable. Moderate confidence. Outlook... Friday...VFR with clouds increasing and lowering through the day. Southeast wind increasing to 10 to 15 knots. High confidence. Friday night and Saturday...MVFR/IFR conditions are possible in rain, but some snow is possible by KABE by Saturday morning. Southwest wind 5 to 10 knots, becoming west 10 to 15 knots. Medium confidence. Sunday...VFR. West wind 10 to 15 knots. High confidence. Monday...VFR. West wind 10 to 15 knots. Moderate confidence. && .MARINE... Main concern through tonight is fog potential, as conditions will remain well below small craft advisory thresholds through the period. Fog has developed in Delmarva and far southern New Jersey early this morning, and some of this fog may occur over the nearshore waters through the morning. Will monitor observations closely, as there is some potential a marine dense fog advisory will be required. Fog may be slow to dissipate this afternoon, with conditions possibly deteriorating again tonight. Confidence is rather low, but there is certainly potential for visibility restrictions hampering navigation through tonight, especially close to land. Outlook... Friday and Friday night...Overall, sub-SCA conditions expected. Saturday through Sunday...SCA conditions likely as wind gusts from the west approach 25 knots and seas build towards 4 to 5 feet. Monday...Generally sub-SCA conditions expected. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...MPS Near Term...CMS Short Term...MPS Long Term...MPS Aviation...CMS/MPS Marine...CMS/MPS
Hazardous weather outlook, Jan 13, 3:19 PM EST, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 319 PM EST Wed Jan 13 2021 DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-142000- New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes- Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 319 PM EST Wed Jan 13 2021 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-142000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 319 PM EST Wed Jan 13 2021 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MPS
In the hours before
Special weather statement, Jan 14, 12:01 AM EST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 1201 AM EST Thu Jan 14 2021 DEZ002-003-MDZ015-019-020-141300- Kent-Inland Sussex-Queen Annes-Talbot-Caroline- Including the cities of Dover, Georgetown, Centreville, Easton, and Denton 1201 AM EST Thu Jan 14 2021 ...Areas of fog with patchy freezing fog possible through mid morning... Surface observations from the eastern shore of Maryland and central and southern Delaware indicate areas of fog have developed. Temperatures are near or below freezing in these areas, indicating the potential for some patchy freezing fog to develop. Use extra caution traveling through mid morning, as some slick spots may develop on roads. CMS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 3:16 PM EST | Small Craft Advisory | PHI | 3 days |
Nearby
Freezing Fog Advisories in New Jersey, 2021Freezing Fog Advisories in Maryland, 2021Freezing Fog Advisories in Delaware, 2021Every freezing fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.